Most cases of severe treatment-related adverse reactions to the targeted therapies for kidney cancer appear to be reversible and resolve after dose reduction or treatment in terruption, according to Thomas Hutson, DO, PharmD, director of genitourinary oncology at Baylor Sammons Cancer Center, Dallas, Texas.
He said optimal treatment with these targeted agents requires proactive monitoring, early intervention, and appropriate management of adverse effects. Taking these steps can help avoid unnecessary dose reductions, dose interruptions, or even early treatment discontinuation.
The rapid increase in agents for renal cell carcinoma has changed the treatment paradigm. Sunitinib, sorafenib, pazopanib, and bevacizumab (vascular endothelial growth factor [VEGF] targeted therapies) and temsirolimus and everolimus (mammalian target of rapamycin [mTOR] inhibitors) have dramatically improved outcomes for patients with advanced disease. Hutson pointed out, however, that these therapies are not curative and are associated with mild-to-moderate toxicity. In addition, they must be administered long-term.
"We have two main classes of agents. We have VEGF inhibitors and we have the mTOR inhibitors, and each class has its own unique set of toxicities. The takehome message is that the toxicities are readily manageable, with supportive care or medical treatment," he said in an interview with The Oncology Pharmacist. "Some patients may have to have dose interruptions, dose holidays, or dose reductions. However, we can generally manage toxicities in most patients, allowing them to stay on therapy."
He said hypertension is the most recognized cardiovascular effect of the VEGF inhibitors. It usually occurs early in the course of treatment, often within the first 8 to 12 weeks. Therefore, blood pressure monitoring, and treatment when necessary are recommended.
Skin changes associated with both the mTOR inhibitors and VEGF inhibitors are very common, with an incidence as high as 50% according to published studies. The most common problems are hand-foot syndrome (VEGF in hibitors), changes in hair color and skin depigmentation (most commonly reported with the VEGF inhibitors sunitinib and pazopanib), skin rashes, acral erythema, subungual splinter hemorrhages, and mucositis/functional stomatitis.
Changes in glucose and cholesterol metabolism are expected toxicities of mTOR inhibitors (temsirolimus and everolimus), and close monitoring of fasting blood glucose and hemoglobin A1C in patients treated with mTOR inhibitors is required, Hutson advised.
"One of the concepts that has emerged from our pharmacokinetic studies of the drugs is the concept that more is better. We really need to try to maintain dose intensity, keep the dose as high as possible with managing toxicity to allow the best quality of life for patients," Hutson said.
Pharmacists need to play a key role in educating patients about the expected toxicities and making sure the patients are aware of the importance of early recognition of the toxicities. "This has been an explosive time for renal cell carcinoma, with a number of new drugs approved. We essentially have had six new drugs approved in a little over 3 years, and with that is a steep learning curve for physicians, pharmacists, nurses, and others involved in supportive care, Hutson noted.